Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: May 16, 2022
Garima Agrawal, MD, MPH, and Mithu Molla, MD, MBA | May 16, 2022

This WebM&M describes two cases involving patients who became unresponsive in unconventional locations – inside of a computed tomography (CT) scanner and at an outpatient transplant clinic – and strategies to ensure that all healthcare teams are... Read More

Alexandria DePew, MSN, RN, James Rice, & Julie Chou, BSN | May 16, 2022

This WebM&M describes two incidences of the incorrect patient being transported from the Emergency Department (ED) to other parts of the hospital for tests or procedures. In one case, the wrong patient was identified before undergoing an... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (18)

1 - 18 of 18 WebM&M Case Studies
Kelly Haas, MD, and Andrew Lee, PharmD| May 26, 2021

A 4-year-old (former 33-week premature) boy with a complex medical history including gastroschisis and subsequent volvulus in infancy resulting in short bowel syndrome, central venous catheter placement, and home parenteral nutrition (PN) dependence was admitted with hyponatremia. A pharmacist from the home infusion pharmacy notified the physician that an error in home PN mixing had been identified; a new file had been created for this chronic PN patient by the home infusion pharmacy and the PN formula in this file was transcribed erroneously without sodium acetate. This error resulted in only 20% of the patient’s prescribed sodium being mixed into the home PN solution for several weeks, resulting in hyponatremia and unnecessary hospital admission. The commentary highlights the importance of collaboration between clinicians and patients’ families for successful home PN and the roles of communication process maps, standardizing PN compounding, and order verification in reducing the risk of medication error.

A 58-year-old female receiving treatment for transformed lymphoma was admitted to the intensive care unit (ICU) with E. coli bacteremia and colitis secondary to neutropenia, and ongoing hiccups lasting more than 48 hours. She was prescribed thioridazine 10 mg twice daily for the hiccups and received four doses without resolution; the dose was then increased to 15 mg and again to 25 mg without resolution. When she was transferred back to the inpatient floor, the pharmacist, in reviewing her records and speaking with the resident physician, thioridazine (brand name Mellaril) had been prescribed when chlorpromazine (brand name Thorazine) had been intended. The commentary discusses the use of computerized physician order entry (CPOE) to reduce prescribing errors in inpatient settings and the importance of having a pharmacist on the patient care team to avoid prescribing errors involving less commonly prescribed medications. 

Jennifer Faig, MD, and Jessica A. Zerillo, MD, MPH| June 1, 2018
Admitted to the oncology service for chemotherapy treatment, a woman with leukemia was noted to be neutropenic on hospital day 6. She had some abdominal discomfort and had not had a bowel movement for 2 days. The overnight physician ordered a suppository without realizing that the patient was neutropenic and immunosuppressed. Unaware that suppositories are contraindicated in neutropenic patients, the nurse administered the suppository. The patient developed a fever soon after receiving the suppository and required transfer to the intensive care unit for hypotension and management of septic shock.
Mary G. Amato, PharmD, MPH, and Gordon D. Schiff, MD| January 1, 2018
Admitted for intravenous diuretic therapy and control of his atrial fibrillation, an older man was mistakenly given metoprolol tartrate instead of his home dose of extended-release metoprolol succinate. That night, he developed atrioventricular block, experienced a pulseless electrical activity cardiac arrest, and died. Review of the case identified problems in the human factors design in the computerized order entry system that contributed to the prescribing error.
John D. McGreevey III, MD| November 1, 2016
A transition from paper orders to CPOE left out an important safety reminder, resulting in mismanagement of an elderly patient's low potassium and magnesium levels. This led to a fatal arrhythmia. The paper-based electrolyte order set had provided a reminder that magnesium replacement should accompany potassium replacement; however, in the computerized system, a separate order set was necessary for each electrolyte.
Robert L. Wears, MD, PhD| October 1, 2016
While attempting to order a CT scan with only oral contrast for a patient with poor kidney function, an intern ordering a CT for the first time selected "with contrast" from the list, not realizing that meant both oral and intravenous contrast. The patient developed contrast nephropathy.
Melissa Baysari, PhD| October 1, 2013
An epilepsy patient's discharge plan included phenytoin to be taken once daily. The prescribing physician was somewhat unfamiliar with the electronic medical record (EMR), didn't notice that the default frequency for phenytoin was "TID," and overrode the resultant computerized alert about the high dosage.
Seth J. Bokser, MD, MPH| March 1, 2013
A triage nurse incorrectly recorded a toddler's weight as 25 kg, instead of 25 lbs, which led to an error in calculating the dosage for antibiotics. She entered the inaccurate weight into the electronic medical record, and none of the other providers who saw the child caught the error.
Elisa W. Ashton, PharmD| February 1, 2012
After entering an electronic prescription for the wrong patient, the clinic nurse deleted it, assuming that would cancel the order at the pharmacy. However, the prescription went through to the pharmacy, and the patient received it.
William W. Churchill, MS, RPh; Karen Fiumara, PharmD| April 1, 2009
A powerful anti-clotting medication is ordered for a patient admitted for coronary intervention. Due to a forcing function in the computer order entry system, the intern enters an arbitrary maintenance infusion rate, assuming that the pharmacy will fix it if it is wrong. The pharmacy dispenses it as written, and the nurse administers it—underdosing the patient by a factor of 40.
Clarence H. Braddock III, MD, MPH| November 1, 2008
A woman with diabetes is admitted to a teaching hospital in July. An intern, who received training at a hospital where only paper orders were used, mistakenly chose the wrong form for the insulin order. As a result, the insulin dose was not adjusted for the patient's NPO (nothing by mouth) status, and she became unresponsive.
Shareen El-Ibiary, PharmD, BCPS| November 1, 2008
A pregnant woman with asthma was admitted to the hospital with respiratory distress. Although the emergency department providers noted that she was pregnant, this information was not conveyed to the floor. On admission, the patient was given an antibiotic that could have been dangerous.
Neil A. Holtzman, MD, MPH| December 1, 2004
A pregnant woman is offered genetic testing for herself and her husband. Although he declines, the next time he undergoes routine testing, the phlebotomist overrides the consent in the computerized record and runs the test anyway.
Paul C. Tang, MD| October 1, 2004
After an admitting physician bases the dosages of medication on an outdated electronic medication list, the patient's heart nearly stops.
Tom Bookwalter, PharmD| June 1, 2004
A woman given is found cyanotic on morning rounds. Her methemoglobinemia is determined to be from a roughly 7-fold overdose of dapsone.
Eran Kozer, MD| June 1, 2003
A boy given an overdose of nifedipine rather than its extended-release (XL) form suffers dangerous hypotension.
Michael Cohen, RPh, MS, ScD (hon)| April 1, 2003
Antipsychotic, rather than antihistamine, mistakenly dispensed to woman with bipolar disorder with new urticaria.